Mathematische Annalen

, Volume 334, Issue 3, pp 627–642 | Cite as

Global Solutions to the Two Dimensional Quasi-Geostrophic Equation with Critical or Super-Critical Dissipation



The two dimensional quasi-geostrophic (2D QG) equation with critical and super-critical dissipation is studied in Sobolev space H s (ℝ2). For critical case (α= Open image in new window ), existence of global (large) solutions in H s is proved for sOpen image in new window when Open image in new window is small. This generalizes and improves the results of Constantin, D. Cordoba and Wu [4] for s = 1, 2 and the result of A. Cordoba and D. Cordoba [8] for s= Open image in new window . For s≥1, these solutions are also unique. The improvement for pushing s down from 1 to Open image in new window is somewhat surprising and unexpected. For super-critical case (α ∈ (0, Open image in new window )), existence and uniqueness of global (large) solution in H s is proved when the product Open image in new window is small for suitable s≥2−2α, p ∈ [1,∞] and β ∈ (0,1].


Two dimensional dissipative quasi-geostrophic equations Existence Uniqueness Critical Super-critical Sobolev space 

Mathematics Subject Classification (2000)

76D 35Q 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    Chae, D.: The Quasi-Geostrophic Equation in the Triebel-Lizorkin Spaces. Nonlinearity, 16, 479–495 (2003)CrossRefzbMATHMathSciNetGoogle Scholar
  2. 2.
    Chae, D., Lee, J.: Global well-posedness in the super-critical dissipative quasi-geostrophic Equations. Comm. Math. Phys. 233(2), 297–311 (2003)MathSciNetGoogle Scholar
  3. 3.
    Coifman, R., Meyer, Y.: Au delà des operateurs pseudo-differentiels. Asterisque 57, Societe Mathematique de France, Paris, 1978Google Scholar
  4. 4.
    Constantin, P., Cordoba, D., Wu, J.: On the critical dissipative quasi-geostrophic equations. Indiana University Mathematics Journal, 50, 97–107 (2001)zbMATHMathSciNetGoogle Scholar
  5. 5.
    Constantin, P., Majda, A., Tabak, E.: Formation of strong fronts in the 2-D quasi-geostrophic thermal active scalar. Nonlinearity 7, 1495–1533 (1994)CrossRefzbMATHMathSciNetGoogle Scholar
  6. 6.
    Constantin, P., Wu, J.: Behavior of solutions of 2D quasi-geostrophic equations. SIAM Journal on Mathematical Analysis, 30, 937–948 (1999)CrossRefzbMATHMathSciNetGoogle Scholar
  7. 7.
    Cordoba, D.: Nonexistence of simple hyperbolic blow-up for the quasi-geostrophic equation. Ann. of Math. 148, 1135–1152 (1998)CrossRefzbMATHMathSciNetGoogle Scholar
  8. 8.
    Cordoba, A., Cordoba, D.: A maximum principle applied to quasi-geostrophic equations. Comm. Math. Phys. 249(3), 511–528 (2004)MathSciNetGoogle Scholar
  9. 9.
    Cordoba, D., Fefferman, C.: Growth of solutions for QG and 2D Euler equations. J. Amer. Math. Soc. 15(3), 665–670 (2002)CrossRefMathSciNetGoogle Scholar
  10. 10.
    Deng J., Hou, Y., Yu, X.: Geometric Properties and Non-blowup of 2-D Quasi-geostrophic Equation. 2004, preprintGoogle Scholar
  11. 11.
    Friedlander, S.: On vortex tube stretching and instabilities in an inviscid fluid. J. Math. Fluid Mech. 4(1), 30–44 (2002)CrossRefMathSciNetGoogle Scholar
  12. 12.
    Held, I., Pierrehumbert, R., Garner, S., Swanson, K.: Surface quasi-geostrophic dynamics. J. Fluid Mech. 282, 1–20 (1995)CrossRefzbMATHMathSciNetGoogle Scholar
  13. 13.
    Ju, N.: Existence and uniqueness of the solution to the dissipative 2D quasi-geostrophic equations in the sobolev space. Comm. Math. Phys. 251(2), 365–376 (2004)CrossRefMathSciNetGoogle Scholar
  14. 14.
    Ju, N.: The maximum principle and the global attractor for the dissipative 2D quasi-geostrophic equations. Comm. Math. Phys. 255(1), 161–181 (2005)CrossRefMathSciNetGoogle Scholar
  15. 15.
    Ju, N.: On the two dimensional Quasi-Geostrophic equation. Indiana Univ. Math. J. 54(3), 897–926 (2005)CrossRefMathSciNetGoogle Scholar
  16. 16.
    Ju, N.: Geometric constrains for global regularity of 2D quasi-geostrophic flow. preprint, submittedGoogle Scholar
  17. 17.
    Ju, N.: Dissipative quasi-geostrophic equation: local well-posedness, global regularity and similarity solutions. preprint submittedGoogle Scholar
  18. 18.
    Kato, T.: Liapunov functions and monotonicity in the Navier-Stokes equations. Lecture Notes in Mathematics, 1450, Springer-Verlag, Berlin, 1990Google Scholar
  19. 19.
    Kato, T., Ponce, G.: Commutator estimates and Euler and Navier-Stokes equations. Comm. Pure Appl. Math. 41, 891–907 (1988)zbMATHMathSciNetGoogle Scholar
  20. 20.
    Kenig, C., Ponce, G., Vega, L.: Well-posedness of the initial value problem for the Korteweg-De Vries equation. J. Amer. Math. Soc. 4, 323–347 (1991)CrossRefzbMATHMathSciNetGoogle Scholar
  21. 21.
    Majda, A., Tabak, E.: A two-dimensional model for quasi-geostrophic flow: comparison with the two-dimensional Euler flow. Nonlinear phenomena in ocean dynamics (Los Alamos, NM, 1995). Phys. D 98(2–4), 515–522 (1996)Google Scholar
  22. 22.
    Ohkitani, K., Yamada, M.: Inviscid and inviscid limit behavior of a surface quasi-geostrophic flow. Phys. Fluids, 9, 876–882 (1997)CrossRefMathSciNetGoogle Scholar
  23. 23.
    Pedlosky, J.: Geophysical fluid dynamics. Springer-Verlag, New York, 1987Google Scholar
  24. 24.
    Resnick, S.: Dynamical problems in non-linear advective partial differential equations. Ph.D. thesis, University of Chicago, 1995Google Scholar
  25. 25.
    Schonbek, M., Schonbek, T.: Asymptotic behavior to dissipative quasi-geostrophic flows. SIAM J. Math. Anal. 35, 357–375 (2003)CrossRefzbMATHMathSciNetGoogle Scholar
  26. 26.
    Stein, E.: Singular integrals and differentiability properties of functions. Princeton University Press, Princeton, NJ, 1970Google Scholar
  27. 27.
    Wu, J.: The Quasi-Geostrophic Equation and Its Two regularizations, communications in Partial Differential Equations. 27, 1161–1181 (2002)Google Scholar

Copyright information

© Springer-Verlag Berlin Heidelberg 2005

Authors and Affiliations

  1. 1.Department of MathematicsOklahoma State UniversityStillwaterUSA

Personalised recommendations